Ingrown Toenails Still a Possible Side Effect
A case series report published in The Annals of Pharmacotherapy
(35, p. 881, 2001) has confirmed the well-established link between the protease inhibitor indinavir (Crixivan) and complications like ingrown toenails. However, the study looked specifically at patients receiving indinavir with ritonavir (Norvir), a combination that eases the difficult 8-hour dosing of indinavir alone. Ritonavir slows the metabolism of indinavir, which then builds up better concentrations in the blood. Typically, the two drugs are dosed as 400mg indinavir + 400mg ritonavir twice a day or 800mg indinavir + 200mg ritonavir twice a day -- although neither dose has been shown to affect the frequency or recurrence of side effects more than the other. Out of 74 patients taking indinavir and ritonavir, the researchers found 5 patients (or 6.76%) who were suffering from ingrown toenails (involving the big toe). Ingrown toenails are often accompanied by paronychia
(inflammation of skin near the nails). The drug 3TC (Epivir) has been linked to paronychia, but only one of the 5 cases reported was also taking 3TC. Ingrown toenails can be treated with minor surgery, best performed by a podiatrist. The researchers stress that as indinavir/ritonavir combinations become more widely used, dose-related adverse events like ingrown toenails, kidney stones, and elevated liver enzyme levels in the blood may increase in frequency. They recommend that health care providers examine the hands and feet of patients taking 3TC and indinavir, especially in combination with ritonavir. Also, the decision of whether or not to continue the same therapy should be made with the patient.
Good News on Neuromuscular Problems . . .
Seven HIV-infected individuals with symptoms of amyotrophic lateral sclerosis (ALS), commonly called Lou Gehrig's disease, are described in the September 25 issue of Neurology
(57:6, pp. 1094 & 995, 2001). ALS is a disease of motor neurons (nerve cells that control muscle actions) resulting in progressive muscle weakness and neuromuscular
degeneration. Unlike patients with classic ALS, the HIV-infected individuals experienced stabilization or partial recovery
of their disease after starting anti-HIV therapy. Many of these patients were identified with symptoms before anti-HIV combination therapy was available. The incidence of ALS is relatively rare, but people with HIV are 27 times more likely to suffer ALS symptoms than the general population. An editorial in the same issue of Neurology
(p. 945) points out that ALS syndromes can have many causes ranging from heavy metal toxicity to thyroid disease. The authors recommend that when a patient has classic symptoms of ALS, a viral cause should be considered since HIV-associated ALS is treatable with anti-HIV therapy.
. . . and Bad News
Fourteen cases of "ascending neuromuscular
weakness" in HIV-infected individuals (5 of whom died) prompted Bristol-Myers Squibb, the company that makes ddI (Videx) and d4T (Zerit), to issue a special notice to doctors. The neuromuscular weakness resembles a disease called Guillain-Barré syndrome. The 14 patients were taking nucleoside reverse transcriptase inhibitors (NRTIs), a family of anti-HIV drugs that includes ddI, d4T, ddC (Hivid), 3TC (Epivir), AZT (Retrovir), and abacavir (Ziagen). 3TC and AZT are available in one pill called Combivir. Abacavir, AZT, and 3TC are available in one pill called Trizivir. The letter states that in most of the 14 cases, early symptoms of lactic acidosis
preceded the neuromuscular problems. These symptoms include nausea, diarrhea, abdominal pain, rapid breathing, muscle pain or cramps, and feelings of tingling or pricking of the skin. According to the letter, muscle weakness should now be added to this list of symptoms. Severe lactic acidosis can lead to kidney or liver failure, pancreatitis
, or paralysis, and is usually fatal. If drug-induced lactic acidosis is caught early, stopping the drug(s) can reverse it.
Drug Interaction: Ritonavir and Fluticasone
Two cases of drug-induced Cushing's syndrome
were reported at the 13th Annual Conference of the Australasian Society of HIV Medicine in Melbourne, Australia. The patients were HIV-infected and taking ritonavir (Norvir) as well as fluticasone (Flovent). Ritonavir is a protease inhibitor used for treating HIV and fluticasone is an inhaled corticosteroid used for treating asthma. Symptoms of Cushing's syndrome developed in one patient after taking both drugs for 5 months. The other patient developed symptoms after taking both drugs for 20 months. Symptoms resolved after one of the two drugs was stopped. Healthcare professionals who treat HIV should be aware of this potential drug interaction. Since Cushing's syndrome is caused by an overproduction of corticosteroids in the body, ritonavir may be slowing down the liver's metabolism
of fluticasone, causing it to build up. Ritonavir acts in a similar (and beneficial) way with other protease inhibitors like indinavir (Crixivan) and saquinavir (Fortovase), causing the levels of these drugs to increase in the blood. This is the idea behind the anti-HIV drug Kaletra, which is made up of ritonavir and another protease inhibitor called lopinavir.
In a paper published in the journal AIDS
(15, p. 1843, 2001), European researchers recommend immediately stopping the drug nevirapine (Viramune) if signs of a rash appear in a patient during the first month of treatment. Current practice is to dose the drug at 200mg once a day as a "lead-in" period for 2 weeks before switching to the full dose of 200mg twice a day. If a severe rash or a rash accompanied by symptoms like fever, blistering, oral sores, or muscle aches occurs, nevirapine must be stopped immediately and never taken again. These symptoms may indicate a potentially deadly condition called Stevens-Johnson syndrome. If a mild rash erupts, doctors will sometimes "treat through" the rash by continuing the medication, with close monitoring and sometimes the addition of an anti-allergic drug. The researchers argue nevirapine takes longer to process and may build up in the body, treating through a mild rash may endanger the patient. On a related note, another report in AIDS
(15, p. 1579, 2001) confirms that women are more likely than men to experience nevirapine rash. Nevirapine rash is also more likely to occur if glucocorticoids or antihistamines (anti-allergic drugs) are used or if a patient has a higher T-cell count. The researchers conclude that the risks and benefits must be weighed before choosing any particular anti-HIV therapy.
FDA Bits: Tenofovir and Virus-Mutation Tests
- The US Food and Drug Administration (FDA) has approved tenofovir (Viread) for the treatment of HIV infection in combination with other anti-HIV medications. Tenofovir is a nucleotide reverse transcriptase inhibitor, which acts against an important viral protein used by HIV to reproduce itself. Other drugs that act against this protein include the families of nucleoside reverse transcriptase inhibitors (NRTIs) and non-nucleoside reverse transcriptase inhibitors (NNRTIs). For more information about tenofovir, ask your doctor or visit www.viread.com.
- After a year of review, the FDA has approved the first genetic test designed to look at virus mutations in an HIV-infected person. Virus mutations (changes in the genetic code) are known to contribute to drug resistance, which means that a certain drug may no longer be effective against the virus. The genetic test, called "Trugene," will cost $300 to $500. The test may be a useful tool for doctors who need to change a patient's anti-HIV drugs because of resistance. For more information about this test, visit www.trugene.com.
Back to the HIV Treatment ALERTS! November 2001 contents page.